Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 20, 2021Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 20, 2021, 2:30 PM CDT for Jeff Davis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 2:30 PM CDT (19:30 UTC)
Expired
Aug 20, 2021, 3:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
50

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS84 KMAF 201930
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT Fri Aug 20 2021
 
TXZ277-278-202015-
Davis Mountains Foothills TX-Davis Mountains TX-
230 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and northeastern Presidio Counties
through 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Davis, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian Lodge
and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 10361 3040 10378 3054 10405 3072 10371
TIME...MOT...LOC 1930Z 145DEG 7KT 3053 10386 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:23 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 20, 1:23 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
123 PM CDT Fri Aug 20 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Fri Aug 20 2021

VFR with mainly light winds out of the S. TSRA or VCTS this
afternoon will be possible at KFST, KMAF, and KPEQ, but the
greatest confidence will be for KFST. Gusty winds expected to
develop at KMAF beginning around 21z. Storms look to begin after
20z and dissipate by 06z. Will amend TAFs as needed as storm
development may be hindered by cloud cover today and thus
timing/location are uncertain. Any storms may lower conditions to
MVFR or IFR with heavy rain reducing VIS. Gusty winds due to
outflow will also be possible.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 122 PM CDT Fri Aug 20 2021

We'll remain in southwesterly flow aloft today as an upper trough
over north-central CONUS swings up into the Dakotas and the ridge
over the Gulf of Mexico moves further westward into Texas. Another
round of thunderstorms will be possible this afternoon and evening
thanks to ample moisture in the mid and upper levels. Orographic
lift will assist in storm development, with scattered thunderstorms
likely across the Big Bend and Davis Mountains. Similar to
yesterday, storms will have the opportunity to move northeast across
the Pecos and into the Permian Basin, although the highest chances
for storms this afternoon will remain along and S of I-10. There is
almost no low level shear with only moderate CAPE values around 1500
J/kg, but with PW values of 1.5 and storm motion of only 11kts, any
storms that develop have the potential to produce heavy rain leading
to localized flooding. A severe storm or two is not out of the
question, but the main concern will be the flooding potential with
the slow moving storms and ample moisture. Currently, models show
some drying of the mid levels by late afternoon as the ridge over
the Gulf moves further into the area which may help to break down
storms in the Permian Basin and Lower Trans Pecos. High temperatures
this afternoon look to be similar to Thursday with low to mid 90s
across the Basin and mid 80s in the higher terrain to the south. By
sunset, all storms look to become confined to the areas southwest of
the Pecos River.

Saturday won't be much different with highs in the low to mid 90s
for most locations. Convection is expected on Saturday afternoon and
evening, but will be confined to the higher terrain and plains out
west. The ridge over the Gulf will be moving further into our region
on Saturday, which will result in a drying out of our eastern
counties, reducing rainfall chances for the Permian Basin.
Currently, the greatest storm chances will exist across the
Guadalupe, Delaware, and Davis Mountains and Eddy county. Each storm
will have the potential to produce heavy rain and frequent lightning
with gusty winds. Areas that have seen heavy rain recently will be
more prone to flooding, especially in the mountainous areas, so keep
a close eye on the weather Saturday afternoon and evening.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 122 PM CDT Fri Aug 20 2021

A summer-like pattern returns to the region by Sunday. High pressure
located over the Lower Mississippi Valley will begin to build and
become centered over the ArkLaTex region by the beginning of next
week. This will act to increase heights slightly across the area. In
response, temperatures will climb a couple degrees area-wide with
daily high temperatures near normal. Highs will range from upper 80s
and low 90s in the higher terrain, to mid 90s in the plains, and
upper 90s to low 100s in the river valleys Sunday through next week.
With the high pressure off to our east, weak subsidence will result
in mostly sunny skies and little precipitation is expected. An
isolated thunderstorm over the higher terrain during the week will
remain possible, but a majority of the region will remain dry. By
late next week, a series of shortwave troughs will move from the
Pacific Northwest into the Northern Plains. This will keep us high
and dry as we continue to have our weather dominated by the ridge to
our east. The GFS attempts to bring a weak boundary south into the
Texas Panhandle by next weekend, but this only makes it as far south
as AMA's or LUB's area. Hopefully, another surge of monsoonal
moisture or a digging trough can be enough to bring some widespread
precipitation chances to our area sometime late next week.
Otherwise, the area may finally be entering a prolonged stretch of
drier weather. This is the long range though, so is hopefully
subject to change.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  93  72  92 /  10   0   0   0
Carlsbad                 69  92  69  90 /  10  30  20  10
Dryden                   74  95  74  96 /  20   0   0   0
Fort Stockton            70  92  70  93 /  30  10   0   0
Guadalupe Pass           66  82  65  83 /  10  50  20  10
Hobbs                    68  91  68  90 /  10  30  10   0
Marfa                    61  86  60  87 /  40  20  10   0
Midland Intl Airport     73  93  72  92 /  10  10   0   0
Odessa                   73  93  72  92 /  10  10   0   0
Wink                     72  95  73  95 /  10  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....91
AVIATION...88
Hazardous weather outlook, Aug 20, 1:29 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Fri Aug 20 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
129 PM CDT Fri Aug 20 2021 /1229 PM MDT Fri Aug 20 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are likely today over the Davis Mountains
with more isolated thunderstorms along and south of I-10. Tonight,
only a chance of storms is expected south of the Pecos River. Any
thunderstorm that does develop may be accompanied by frequent
lightning, gusty wind, and heavy rainfall that may result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms will be possible Saturday afternoon and
evening across the Guadalupe, Delaware, and Davis Mountains and Eddy
County. Any thunderstorms that develop will be capable of producing
frequent lightning, gusty winds, and heavy rainfall that may result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Aug 20, 10:01 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1001 AM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     11 WSW ODESSA           31.79N 102.54W
08/19/2021                   Ector              TX   SOCIAL MEDIA

            TRAILER DAMAGED. ESTIMATED PEAK WIND SPEEDS OF 60-70 MPH.

&&

SAMANTHA.ZUBER
Special weather statement, Aug 20, 1:21 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
121 PM CDT Fri Aug 20 2021

TXZ277-201900-
Davis Mountains TX-
121 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central Jeff
Davis County through 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
McDonald Observatory, or 8 miles northwest of Fort Davis, moving west
at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Indian Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3078 10393 3061 10387 3049 10405 3071 10426
TIME...MOT...LOC 1821Z 068DEG 5KT 3065 10402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88
Special weather statement, Aug 20, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
230 PM CDT Fri Aug 20 2021

TXZ277-278-202015-
Davis Mountains Foothills TX-Davis Mountains TX-
230 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and northeastern Presidio Counties
through 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Davis, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian Lodge
and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 10361 3040 10378 3054 10405 3072 10371
TIME...MOT...LOC 1930Z 145DEG 7KT 3053 10386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:05 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 19, 7:21 PM CDTSpecial Weather StatementMAFBrewster24 min
Aug 19, 7:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan66 min
Aug 19, 8:26 PM CDTAreal Flood AdvisoryMAFBrewster5 hr
Aug 20, 1:07 PM CDTAreal Flood AdvisoryMAFJeff Davis113 min
Aug 20, 1:21 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Aug 20, 2:28 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
Aug 20, 3:18 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 20, 4:25 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 20, 4:28 PM CDTFlash Flood WarningMAFPresidio3 hr
Aug 20, 4:47 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 20, 6:00 PM CDTSpecial Weather StatementMAFCrockett45 min
Aug 20, 6:23 PM CDTSpecial Weather StatementMAFScurry52 min
Aug 20, 6:24 PM CDTSpecial Weather StatementMAFAndrews36 min
Aug 20, 6:33 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Aug 20, 6:44 PM CDTAreal Flood AdvisoryMAFCrane, Pecos3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.